Texas, 2019

Tornado in Texas, September 24, 2019

September 24, 2019 · NWS EPZ · 1 event in 1 county or zone

S. with a weak surface trough extending through the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough was moving through the Western U.S. with a weak surface trough extending through the Rio Grande Valley. Surface winds east of this trough had turned east to southeast providing enough shear and moisture for two weak landspout tornadoes to develop north of Sierra Blanca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 24, 2:27 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 24, 2:27 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
327 PM MDT Tue Sep 24 2019

.SYNOPSIS...
An upper low south of Arizona, combined with residual moisture
over the area is resulting in scattered showers and thunderstorms
to develop this afternoon, and should last through much of
tonight. The moisture will decrease some on Wednesday, so expect
thunderstorms to become isolated. The upper low lifts out to the
southern Plains Thursday and Friday, thus bringing drier air in
and ending the chance of rain. Moisture returns to the area Monday
and Tuesday as southerly flow aloft increases, thus bringing back
a chance of thunderstorms across the area.

&&

.DISCUSSION...
Upper low just southeast of Yuma this afternoon with best
dynamics, and hence most activity still remaining over eastern
Arizona. WV imagery shows tropical moisture all to our east so
moisture contained within system now of mid latitude origin.
Models continued to show heavy rain this morning over much of the
NM Bootheel but looks like area became to stratified in with
clouds. Thus only some light rain has fallen there. Further east,
from about El Paso east, sunshine has been apparent all morning as
cloud shield remains to the west. Convection has been able to
develop as a result and in Hudspeth some thunderstorms have
developed. This area has the best instability this evening
(MUCAPEs around 500-1000 J/kg) so have to watch this area for hail
and damaging winds. Have removed Flash Flood Watch from the
Bootheel. They could still see some heavy rains tonight but should
be over longer periods as intensity should not be too great.

Wednesday and Thursday...upper low stalls out over northern Gulf
of California initially but then begins to lift out toward the
Four Corners Thursday. Moisture should decrease and most rain
chances should end, though still kept low POPs in for our zones
bordering Arizona.

Friday through Sunday...drier west flow aloft moves in and should
end any chances of rain, though Hudspeth could see a thunderstorm
as pattern begins to chance again to...

Monday and Tuesday...pattern changes as both GFS/ECMWF show
blocking sub-tropical high over the lower Mississippi Valley and
Pacific trough combining to increase our southerly flow aloft.
Models have been fairly consistent on the large scale pattern but
have vacillated with the moisture placement. Since moisture plume
is rather narrow, the location is very critical. At this time
both models show moisture from about Deming east, so that is where
I kept the POPs. Will likely continue to change over the next
several runs.

&&

.AVIATION...Valid 25/00Z-26/00Z...
Rain chances will continue across portions of the forecast area this
evening before slowly dissipating overnight. KTCS-KDMN will be
impacted through at least 03Z with showers and isolated
thunderstorms. Have less confidence with KLRU and KELP seeing
RA/TSRA due to the isolated nature of storms possible near those
terminals. Ceilings FEW-BKN060-100, with surface winds expected to
be west/northwesterly at less than 10 knots. Localized VRB12G30KT 1-
3SM BKN020-040 will be possible with any RA/TSRA thru the period.

&&

.FIRE WEATHER...
A pesky upper level low is still situated to our west, and will
continue to bring showers and isolated thunderstorms this evening
west of the Rio Grande River. Showers are expected to slowly
dissipate overnight. Since the ground is already saturated from
recent rainfall, any heavy rain could produce flash flooding. Areas
east of the Rio Grande have seen fewer clouds today, helping to
increase instability and thunderstorms chances this evening.
Wednesday will bring scattered thunderstorm chances, though
coverage will be much decreased from earlier in the week. Thursday
and Friday look drier as the upper low weakens and lifts northeast.
This will also cause wind to be on the breezy side on Thursday and
Friday afternoons. Min RHs will remain above 30% through Thursday
before dropping into the 20s as drier air returns at the end of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  88  69  87 /  40  20  20   0
Sierra Blanca           63  85  64  85 /  40  40  30  20
Las Cruces              61  86  63  85 /  20  20  20   0
Alamogordo              63  88  65  89 /  10  20  20  10
Cloudcroft              49  69  47  66 /  10  30  30  20
Truth or Consequences   61  87  63  87 /  20  20  20  10
Silver City             56  77  56  75 /  50  30  30  20
Deming                  59  86  61  84 /  30  30  20   0
Lordsburg               58  83  60  81 /  50  40  40  20
West El Paso Metro      65  88  68  87 /  40  20  20   0
Dell City               64  90  65  90 /  20  30  30  20
Fort Hancock            67  89  68  90 /  40  30  30  20
Loma Linda              63  83  64  82 /  40  20  20   0
Fabens                  66  88  68  87 /  50  20  20   0
Santa Teresa            63  87  66  86 /  40  20  20   0
White Sands HQ          63  87  66  87 /  20  20  20   0
Jornada Range           61  87  62  87 /  20  20  20   0
Hatch                   60  88  63  87 /  20  20  20   0
Columbus                60  86  62  83 /  30  20  20   0
Orogrande               63  88  65  88 /  20  20  20   0
Mayhill                 54  78  54  76 /  20  40  30  20
Mescalero               53  77  52  75 /  20  30  30  20
Timberon                53  75  52  73 /  20  30  30  20
Winston                 52  79  51  77 /  30  30  30  20
Hillsboro               58  83  58  82 /  30  30  20  10
Spaceport               59  87  62  86 /  20  20  20  10
Lake Roberts            52  77  50  74 /  50  30  30  20
Hurley                  56  80  56  78 /  50  30  30  20
Cliff                   54  84  56  77 /  40  40  40  20
Mule Creek              56  79  57  75 /  40  40  40  20
Faywood                 57  81  57  80 /  40  30  20  10
Animas                  57  83  60  82 /  50  40  40  20
Hachita                 57  83  59  81 /  50  30  20   0
Antelope Wells          56  81  58  81 /  50  30  20  10
Cloverdale              57  76  57  74 /  50  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Reynolds
Hazardous weather outlook, Sep 24, 10:25 AM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1125 AM MDT Tue Sep 24 2019

NMZ401>403-407>417-TXZ418>424-251730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1125 AM MDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and isolated thunderstorms. Brief heavy rainfall
and gusty winds of 40 to 50 mph possible with the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slight chance of afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>406-251730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
1125 AM MDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms. Areas of heavy rainfall and
flooding possible. Small hail and wind gusts of 30 to 40 mph also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slight chance of afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Sep 24, 1:14 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Tue Sep 24 2019

TXZ421-422-242100-
Southern Hudspeth Highlands TX-Salt Basin TX-
214 PM MDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Salt Flat, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Salt Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 10531 3167 10542 3186 10514 3162 10499
TIME...MOT...LOC 2013Z 241DEG 9KT 3164 10527

CRESPO
Special weather statement, Sep 24, 1:53 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
253 PM MDT Tue Sep 24 2019

TXZ420-422>424-242145-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
253 PM MDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 345 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Esperanza, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Esperanza, Finlay and McNary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3114 10572 3115 10572 3116 10574 3117 10577
      3120 10578 3120 10579 3124 10582 3140 10563
      3117 10547 3112 10565
TIME...MOT...LOC 2052Z 238DEG 12KT 3117 10574

CRESPO
Special weather statement, Sep 24, 3:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
427 PM MDT Tue Sep 24 2019

TXZ421-422-242315-
Southern Hudspeth Highlands TX-Salt Basin TX-
427 PM MDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Sierra Blanca, moving northeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunset Ranches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3120 10530 3136 10540 3152 10518 3128 10503
TIME...MOT...LOC 2226Z 240DEG 5KT 3132 10528

CRESPO

The radar

The El Paso radar (KEPZ), 139 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hudspeth

When
September 24, 3:30 PM MST to 3:35 PM MST
Where
Hudspeth County, 11.73 mi NE of Small to 11.97 mi NE of Small
Rating
EFU
Path length
0.24 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
31.355, -105.364

Two weak landspout tornadoes were reported about 12 miles north of Sierra Blanca. Both lasted an unknown amount of time with no injuries or damage reported from them.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856993.